Iowa, 2014

Damaging Winds in Iowa, July 7, 2014

July 7, 2014 · NWS DMX · 3 events in 2 counties and zones

During the afternoon of the 7th, a boundary extended west-northwest to east-southeast across southwest Iowa. The atmosphere became unstable with CAPE of 3000 to 4000 J/kg by late afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$125,000
Crop damage
$50,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

During the afternoon of the 7th, a boundary extended west-northwest to east-southeast across southwest Iowa. The atmosphere became unstable with CAPE of 3000 to 4000 J/kg by late afternoon. Downdraft CAPE was around 900 J/kg, with 300 to 600 J/kg of CAPE in the -10 to -30 C layer of the atmosphere. The shear was stronger than the day before, with about 50 kts of effective shear . CAPE in the 0-3 km layer was 25 to 75 J/kg. The lifted index had fallen to -8 C. Precipitable water increased to 1.6 to 1.8 inches. The freezing level was quite high, between 14,000 and 14,500 feet. Low level lapse rates were between 6 and 7 C with the LCL fairly high at 1250 meters. Thunderstorms developed during the afternoon in Nebraska where the cap weakened first. They spread into southern Iowa by the evening hours. As the line of storm intensified, a MARC signature was evident on the Radar. Winds began to reach severe levels as the storms moved through the Creston area. The strongest wind gusts were in the Lamoni area, where a 74 MPH wind gust was recorded. Significant tree and power line damage was done across the city. Governor Terry E. Branstad signed a letter to be delivered to President Obama requesting a Presidential Disaster Declaration for 22 Iowa counties where significant damage was sustained from severe weather that produced damaging winds, tornadoes, heavy rains, hail, and thunderstorms beginning June 26 through July 7, 2014. The counties included in the request are: Audubon, Black Hawk, Butler, Cedar, Des Moines, Grundy, Hamilton, Hardin, Ida, Iowa, Jackson, Jasper, Johnson, Jones, Keokuk, Lee, Linn, Mahaska, Muscatine, Poweshiek, Tama and Washington. President Obama has approved Governor Branstad’s request for a Presidential Disaster Declaration for 22 counties impacted by severe weather during the period of June 26-July 7. The declaration will provide funding under the Public Assistance and Hazard Mitigation Programs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 7, 5:19 PM CST, 56 minutes earlier.

Area forecast discussion, Jul 7, 5:19 PM CST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
619 PM CDT MON JUL 7 2014

.SHORT TERM /TONIGHT/...
ISSUED AT 323 PM CDT MON JUL 7 2014

MAIN CONCERNS WILL BE SVR CHANCES AND HEAVY RAINFALL POTENTIAL
TONIGHT. RATHER COMPLICATED MESOSCALE SITUATION AGAIN TODAY WITH
MAIN COOL FRONT OVER SOUTH CENTRAL MN. OLD CONVECTION OVER NORTHEAST
NEBRASKA HAS LEFT AN OUTFLOW BOUNDARY OVER SOUTHERN NEBRASKA WHICH
IS BEGINNING TO LINE UP WITH YESTERDAYS PRESSURE TROUGH/OLD COOL
FRONT THAT MOVED ACROSS THE REGION SUNDAY EVENING. LEFTOVER
CONVECTION IN NORTHEAST NEBRASKA HAS WEAKENED SOMEWHAT AS IT HEADS
TO THE EAST FOR NOW. MUCH OF THE AREA TODAY IS SEEING AMPLE SUNSHINE
AND ALREADY SBCAPE OVER WESTERN SECTIONS HAS RISEN TO 3000 J/KG AT
19Z. CURRENTLY BULK SHEAR IS 35 TO 55KTS OVER WEST IOWA WITH 50 TO
60KTS ACROSS NEBRASKA AND SOUTH DAKOTA. WATER VAPOR IMAGERY HAS
IMPRESSIVE SPEED MAX MOVING INTO NORTH CENTRAL SOUTH DAKOTA. THE
INCREASE IN THE WINDS ALOFT AND ASSOCIATED MID LEVEL SHORTWAVE WILL
ARRIVE MID EVENING AND CONTINUE TO IMPACT THE AREA THROUGH 12Z. ONE
AREA OF STRONG FORCING WILL BE FOCUSED OVER THE SOUTHERN HALF OF THE
FORECAST AREA THIS EVENING FROM 00-01Z THROUGH 08Z. ANOTHER AREA OF
FORCING WILL BE CLOSER TO THE BOUNDARY OVER SOUTHERN MN THIS
EVENING. THERE MAY BE A SMALL CORRIDOR IN CENTRAL IOWA WHERE
SLIGHTLY LESS CONVECTION OCCURS...BUT OVERALL MOST OF AREA WILL SEE
THUNDER THOUGH AT LEAST 06Z. AS THE OLD CONVECTION IN NEBRASKA GETS
CLOSER TO THE BETTER INSTABILITY AXIS OVER WESTERN IOWA AND
SOUTHEAST NEBRASKA YET LATE THIS AFTERNOON...CONVECTION SHOULD
INTENSIFY AND BEGIN TO MOVE EAST SOUTHEAST THIS EVENING. CURRENT
OUTLOOK FOR MORE WIND...HAIL ACROSS THE SOUTH...AND SMALLER
POTENTIAL FOR TORNADOES OVER THE REGION LOOKS ON TRACK. EMPHASIS FOR
NEBRASKA/SOUTHERN IOWA CONVECTION TO DRIFT INTO MISSOURI ALSO LOOKS
ON TRACK. MODELS CONTINUE TO SHOW AXIS OF HEAVY RAINFALL BRUSHING
SOUTHERN IOWA OVERNIGHT WITH MORE OF THE FOCUS IN MISSOURI. WILL
LEAVE FFA OUTLINE AS IS...GIVEN THE CURRENT TRENDS AND SOME
UNCERTAINTIES. MOST OF THE AREA WILL SEE CLEARING BETWEEN 06-09Z AS
THE FRONT IS FORCED SOUTHEAST BY THE STRONG UPPER LEVEL SHORTWAVE
THIS EVENING.

.LONG TERM /TUESDAY THROUGH MONDAY/...
ISSUED AT 323 PM CDT MON JUL 7 2014

BROAD CYCLONIC UPPER FLOW IS EXPECTED FROM TUESDAY INTO WEDNESDAY
AS SURFACE RIDGING PASSES THROUGH THE REGION. LIKELY SEE
EXTENSIVE CU FIELD DEVELOP WITH DAYTIME HEATING ON BOTH DAYS AND
MAY ACTUALLY SEE SOME ISOLATED SHOWER IN THE AFTERNOON.
OTHERWISE...QUIET WEATHER WITH BELOW NORMAL TEMPERATURES IS
FORECAST DURING THIS TIME AS A CANADIAN AIRMASS MOVES ACROSS THE
STATE. WARM ADVECTION WILL BEGIN ON THURSDAY WITH INCREASING
THETA-E ADVECTION THURSDAY NIGHT INTO FRIDAY. AS INSTABILITY
INCREASES ALONG WITH FORCING...THUNDERSTORMS ARE EXPECTED TO
DEVELOP AND OVERSPREAD THE FORECAST AREA ON THURSDAY NIGHT INTO
FRIDAY. HEAVY RAIN WILL BE THE MAIN THREAT WITH THIS SYSTEM
ALTHOUGH SOME ISOLD SEVERE WEATHER WILL REMAIN POSSIBLE.

THE EURO CONTINUES ITS TREND OF PUSHING A SURFACE FRONT THROUGH
THE STATE ON FRIDAY WITH FAIRLY TRANQUIL WEATHER INTO NEXT
WEEKEND. GFS IS MUCH MORE BULLISH ON PRECIPITATION AS THE SURFACE
FRONT LINGERS NEAR THE STATE WITH ONGOING CHANCES OF STORMS
THROUGH THE WEEKEND. HAVE CONTINUED TO MENTION SOME THREAT OF
STORMS FOR NEXT WEEKEND BUT FEEL IT SHOULD BE DRY MOST OF THE
TIME PER EURO SOLUTION.

&&

.AVIATION...08/00Z
ISSUED AT 612 PM CDT MON JUL 7 2014

AREAS OF TSRA EXPECTED ACROSS SITES THROUGH THE
OVERNIGHT...ESPECIALLY AFFECTING NORTHERN SITES
KFOD/KMCW/KALO...AND SOUTHERN SITE KOTM. WITHIN TSRA WILL SEE MVFR
OR LOWER VISIBILITIES AND CEILINGS. MAY SEE BR/FG AT SITES NEAR
12Z...THOUGH FEEL WINDS WILL REMAIN HIGH ENOUGH TO LIMIT
DEVELOPMENT AND HAVE NOT INCLUDED MENTION ATTM. BEHIND SYSTEM
WINDS WILL SHIFT TO THE NORTH AND WILL BECOME GUSTY IN THE
AFTERNOON TUESDAY...WITH VFR CONDITIONS EXPECTED.

&&

.HYDROLOGY...
ISSUED AT 323 PM CDT MON JUL 7 2014

POTENTIAL FOR HEAVY RAINFALL WILL CONTINUE OVER THE SOUTHERN
COUNTIES THIS EVENING...THOUGH THE BEST FORCING MAY DEVELOP SLIGHTLY
MORE SOUTH AS CONVECTION FIRES OVER SOUTHERN NEBRASKA AND THEN
DRIFTS TO THE EAST SOUTHEAST WITH TIME THIS EVENING. OVERALL STILL
LOOKING AT PRECIPITABLE WATER VALUES OF 1.5 INCHES OVER THE
REGION THIS EVENING...WITH WARM CLOUD DEPTHS AGAIN SUPPORTING
EFFICIENT RAINFALL RATES OVER THE AREA. WILL MAINTAIN THE WATCH
ACROSS THE SOUTHERN COUNTIES THROUGH THE OVERNIGHT HOURS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR ADAIR-ADAMS-
APPANOOSE-CASS-CLARKE-DAVIS-DECATUR-LUCAS-RINGGOLD-TAYLOR-UNION-
WAYNE.

&&

SHORT TERM...REV
LONG TERM...COGIL
AVIATION...AWB
HYDROLOGY...REV
Hazardous weather outlook, Jul 7, 3:36 AM CST, 14 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
436 AM CDT MON JUL 7 2014

IAZ004>007-015>017-023>028-033>039-044>050-057>062-072>075-085-
086-081100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-MADISON-WARREN-MARION-MAHASKA-MONROE-WAPELLO-
436 AM CDT MON JUL 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE FORECAST FROM THIS AFTERNOON THROUGH TONIGHT.
SEVERE WEATHER IS POSSIBLE WITH LARGE HAIL AND STRONG WINDS THE
PRIMARY THREATS. LOCALLY HEAVY RAINFALL MAY ALSO RESULT IN
FLOODING IN SOME AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE LIKELY FROM LATE THURSDAY INTO FRIDAY...WITH
THUNDERSTORM CHANCES THEN LINGERING INTO NEXT WEEKEND. THE
POTENTIAL FOR SEVERE WEATHER REMAINS UNCLEAR AT THIS RANGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

IAZ070-071-081>084-092>097-081100-
CASS-ADAIR-ADAMS-UNION-CLARKE-LUCAS-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
436 AM CDT MON JUL 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE FORECAST FROM LATE TODAY THROUGH TONIGHT.
SEVERE WEATHER IS POSSIBLE WITH LARGE HAIL AND STRONG WINDS THE
PRIMARY THREATS. LOCALLY HEAVY RAINFALL IS ALSO EXPECTED WITH A
POTENTIAL FOR FLASH FLOODING.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA TONIGHT. PLEASE
REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE LIKELY FROM LATE THURSDAY INTO FRIDAY...WITH
THUNDERSTORM CHANCES THEN LINGERING INTO NEXT WEEKEND. THE
POTENTIAL FOR SEVERE WEATHER REMAINS UNCLEAR AT THIS RANGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

LEE

In the hours before

Special weather statement, Jul 7, 4:24 PM CST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
524 PM CDT MON JUL 7 2014

IAZ070-081-082-072300-
CASS IA-UNION IA-ADAMS IA-
524 PM CDT MON JUL 7 2014

...THUNDERSTORMS DEVELOPING WITH HEAVY RAIN AND HAIL...

AT 524 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES WEST OF LAKE ICARIA...OR 10 MILES NORTHWEST OF CORNING...MOVING
EAST AT 50 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CORNING...LENOX...LAKE ICARIA...PRESCOTT...CROMWELL...KENT...
CARBON...LAKE ICARIA STATE PARK AND CORNING MUNICIPAL AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4100 9493 4116 9493 4116 9496 4120 9495
      4118 9470 4116 9470 4116 9442 4090 9445
      4090 9455
TIME...MOT...LOC 2224Z 284DEG 42KT 4110 9489

MS
Special weather statement, Jul 7, 5:27 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
627 PM CDT MON JUL 7 2014

IAZ070-081-092-080015-
TAYLOR IA-CASS IA-ADAMS IA-
627 PM CDT MON JUL 7 2014

...LINE OF THUNDERSTORMS WITH HEAVY RAIN AND HAIL...

AT 627 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR GRISWOLD TO 4 MILES
SOUTHWEST OF STANTON...AND MOVING SOUTHEAST AT 60 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CORNING...BEDFORD...LENOX...GRISWOLD...LAKE ICARIA...LEWIS...NEW
MARKET...PRESCOTT...GRAVITY...NODAWAY...SHARPSBURG...CONWAY...
CARBON...LAKE OF THREE FIRES STATE PARK...LAKE ICARIA STATE PARK...
GRISWOLD PARK...CORNING MUNICIPAL AIRPORT...BEDFORD MUNICIPAL AIRPORT
AND COLD SPRINGS STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4058 9467 4073 9493 4116 9493 4116 9516
      4134 9513 4121 9470 4116 9470 4116 9455
      4113 9447 4057 9462
TIME...MOT...LOC 2327Z 303DEG 53KT 4125 9508 4092 9515

MS

The radar

The Des Moines radar (KDMX), 95 km away, was scanning. The volume nearest the first event began at 00:14 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Union

When
July 7, 6:15 PM CST
Where
Union County, 0.48 mi E of Creston Arpt
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
41.019, -94.361

Thunderstorm Wind, Decatur

When
July 7, 7:01 PM CST
Where
Decatur County, (30i)lamoni Muni Arp
Measured
55 kt (63 mph) measured gust
Property damage
$25,000
Reported by
ASOS
Coordinates
40.630, -93.900

Thunderstorm Wind, Decatur

When
July 7, 7:02 PM CST
Where
Decatur County, (30i)lamoni Muni Arp
Measured
64 kt (74 mph) measured gust
Property damage
$100,000
Crop damage
$50,000
Reported by
ASOS
Coordinates
40.630, -93.900

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 517949, 517946, 517948.